Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

On epilim and tegretol CR due to epilepsy. Went off them to reproduce. Thoughts blocked. Go back on both?

User rating for this question
Very Good
Answered by

Practicing since : 1974
Answered : 125 Questions
I have been on epilim500 and tegretol CR for 13 years because I have epilepsy. It started when I was 21, I am now 35, and seizure free for 7 years. This year I want to start a family, and I can't on the above medication, so 1 month ago I weaned myself off them, and have not had anything for a month. But, in the last two weeks, I've started to feel weird, everything seems surreal, it's like I can't think, like I've got brain fog,not alert at all, and I start getting anxious and paranoid when I'm in public. Being off these tablets has changed my personality to be this way.
I don't want to feel and think this way anymore, so I am going to go back on the medication, even though I'm seizure free, because it's making me crazy! I need to know can I start taking the epilim and tegretol together straight away, or should I start with one?? I was on 1 epilim and half a tegretol in the mornings, then stopped.
Should I start them at the same time? Please help!!!
Posted Mon, 16 Apr 2012 in Brain and Spine
Answered by Dr. Pratap Sanchetee 20 hours later

Thanks for the query.

In first instance I concur with putting her on antiepileptc drugs but have reservation on two counts
1. Use of valproate and carbamazepine as a combination and using it for 7 years seizure free period. These drugs could have been tapered after 3-5 years of seizure free period.
2. Next point is that drugs were withdrawan too abruptly and then without medical supervision.
Well these are things of past.

At present, episode is more likely panic attack than epilepsy. They are possibly related to abrupt withdrawal of drugs and likely to improve over a passage of time. Anti-anxiety medication can be tried if no response is evident.

There is no need to put her back on valproate or carbamazepine at present. She needs observation for any likely recurrence for seizures for next 5 months. I will also suggest a repeat EEG study also.

Previous history of number of attacks, type and description of attacks, family history, CT scan findings, EEG findings will be of help in deciding prognosis in this patient.

Hope this answers your query. Should you have any additional concerns, feel free to post your queries; I will be glad to assist you.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor